Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 10, NWS Miami, FL

March 16, 2003Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Mar 16, 2003, 4:38 PM EST for Broward County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2003, 4:38 PM EST (21:38 UTC)
Expired
Mar 16, 2003, 5:30 PM EST
In force
52 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS52 KMFL 162138
SVRMIA
FLC011-162230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
436 PM EST SUN MAR 16 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BROWARD COUNTY IN SOUTHEAST FLORIDA

* UNTIL 530 PM EST

* AT 436 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 8 MILES SOUTHWEST OF           
  PEMBROKE PINES...MOVING NORTHEAST AT 20 MPH. 

RESIDENTS OF DAVIE AND THE SOUTH PART OF WESTON CAN EXPECT LARGE
HAIL AND POSSIBLE STRONG THUNDERSTORM WINDS WITHIN THE NEXT 20 TO
30 MINUTES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 2613 8051 2597 8050 2598 8029 2614 8027

.END

COLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 2:25 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 16, 2:25 PM EST, 2 hours 13 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
225 PM EST SUN MAR 16 2003

.TONIGHT THROUGH TUESDAY NIGHT...
CURRENT WEAK SURFACE BOUNDARY ACCORDING TO MSAS THETA E ANALYSIS
RUNS FROM THE GULF WEST OF TAMPA EXTENDING TO MAYBE JUST NORTH OF
FMY TO NEAR LAKE OKEECHOBEE WITH ANOTHER WEAK NORTH-SOUTH TROUGH IN
THE ATLANTIC EAST OF THE PENINSULA. IN THE UPPER LEVELS, SHORTWAVE
CURRENTLY MOVING THROUGH THE NORTH CENTRAL GULF SETTING OFF A LARGE
CLUSTER OF TSRA WHICH WILL MOVE INTO THE FLORIDA PANHANDLE TONIGHT
AND MONDAY. ALL OF THIS SPELLS MOST OF THE DYNAMICS ALOFT WILL BE
NORTH OF OUR CWA BUT WE ARE LEFT IN THE VERY WARM, MOIST AND
UNSTABLE AIRMASS SETTING OFF AFTERNOON BOOMERS. GOT A MUCH EARLIER
START TODAY DUE TO LACK OF MORNING CLOUDS SO THE ATMOSPHERE
DESTABILIZED QUICKLY. ABOUT THE SAME SCENARIO FOR MONDAY SO EXPECT
EVENING ACTIVITY TONIGHT AND THEN AGAIN AFTERNOON INTO EVENING
ACTIVITY FOR MONDAY. ANOTHER STRONGER 50H TROUGH MOVING INTO THE
DESERT SOUTHWEST BECOMES A CUTOFF LOW BY TUESDAY WHICH BEGINS
BUILDING THE UPPER RIDGE OVER SOUTH FLORIDA ON MONDAY NIGHT AND
TUESDAY. 50H TEMPS WARM SIGNIFICANTLY ON TUESDAY WHICH WILL
STABILIZE THE AIRMASS AND PUT A LID ON CONVECTION. AT THE SURFACE,
AFOREMENTIONED UPPER FEATURES WILL ENHANCE SURFACE TROUGHING OVER
THE SOUTHERN PLAINS INTO THE SOUTH GULF STATES ALONG WITH RIDGING IN
THE ATLANTIC EAST OF FLORIDA. WHAT THIS MEANS IS THAT WINDS WILL
START OFF SOUTHEASTERLY TONIGHT, THEN SLOWLY VEER TO THE SOUTHWEST
BY MONDAY NIGHT AND TUESDAY. SO WITH THIS PATTERN, COULD POSSIBLY
SEE ONE OR TWO RECORD HIGHS FOR MONDAY AND THEN PLENTY OF RECORDS
FOR TUESDAY WITH MAV GUIDANCE SHOWING AROUND 90. THIS SEEMS
REASONABLE WHICH IS FIVE TO SEVEN DEGREES ABOVE FWC/MET GUIDANCE. SO
I COULD EITHER COMING OUT SMELLING LIKE A ROSE OR STINKING LIKE A
SKUNK (OR WHATEVER THE OPPOSITE IS OF SMELLING LIKE A ROSE).

.WEDNESDAY THROUGH SUNDAY...
STILL TOASTY ON WEDNESDAY AS RIDGING ALOFT REMAINS OVER US ALTHOUGH
NO DOUBT A DEGREE OR TWO COOLER AS WINDS BECOME MORE SOUTHERLY
INSTEAD OF SOUTHWEST BUT STILL WAY ABOVE NORMAL. AS WE GET INTO
THURSDAY AND FRIDAY, AFOREMENTIONED UPPER TROUGH AND ASSOCIATED COLD
FRONT MOVE A TAD CLOSER GRADUALLY LOWERING TEMPS. GFS EXTENDED
CONSISTENT IN BRINGING THE FRONT THROUGH SOUTH FLORIDA ON SATURDAY
WITH A LITTLE MOISTURE INCREASE. NOTHING TOO DRAMATIC SO WILL KEEP
SLIGHT CHANCE OF SHRA IN FORECAST FOR SATURDAY THEN DRYING AGAIN ON
SUNDAY ALONG WITH SLIGHTLY DRIER AND COOLER AIRMASS WHICH BRINGS US
BACK TO SEASONABLE LEVELS.

.MARINE...
NO HIGHLIGHTS ANTICIPATED AT THIS TIME AS WINDS WILL BE SOUTHEAST TO
SOUTHWEST THROUGH FRIDAY AT 15 KNOTS OR LESS. MODELS DO WANT TO SHOW
STRONGER WINDS LATE TONIGHT INTO EARLY MONDAY BUT FEEL THAT THIS IS
A BIT OVERDONE AND TOO FAST FOR ANY KIND OF GRADIENT TO RESPOND.
THEN THEY DECREASE THE WINDS BY LATE MONDAY INTO MONDAY NIGHT SO AT
THIS TIME I AM UNDERCUTTING THESE SPEEDS.

.FIRE WEATHER...
NO PROBLEMS ANTICIPATED.

PBI BB 070/084 070/089 072 2440
FLL BB 071/085 072/089 073 2420
MIA BB 072/086 073/090 074 2420
APF BB 069/082 072/086 072 -420

.MIA...NONE
Hazardous weather outlook, Mar 16, 5:00 AM EST, 11 hours 38 minutes before
FLZ063-066>075-161700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EST SUN MAR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTH
FLORIDA THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HANDEL

In the hours before

Local storm report, Mar 16, 2:32 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI, FL
232 PM EST SUN MAR 16 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    SUNRISE                   FL   .75 INCH HAIL
03/16/03   BROWARD

0145 PM    SUNRISE                   FL   1.00 INCH HAIL
03/16/03   BROWARD

0150 PM    CORAL SPRINGS             FL   .75 INCH HAIL
03/16/03   BROWARD

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 8:25 PM ESTSpecial Marine WarningMFL65 min
Mar 15, 9:23 PM ESTSpecial Marine WarningMFL97 min
Mar 16, 1:41 PM ESTSevere Thunderstorm WarningMFLBroward, Palm Beach64 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.